Reactions 1680, p150 - 2 Dec 2017
Bleeding during surgery: case report
A 60-year-old woman developed fatal bleeding during
treatment with gefitinib.
The woman, who had been diagnosed with stage IIIA
nonsmall cell lung carcinoma 8 years previously, was
hospitalised with complaints of chest pain. She had been
receiving chemotherapy with gefitinib [route and dosage not
stated] along with aspirin, metoprolol, iron and vitamin-
B12-analogues [vitamin B12]. After admission, her chest
radiograph revealed left perihilar parenchymal scars, surgical
clips and postoperative changes in the chest. Subsequently,
she underwent exercise nuclear stress test which revealed
indeterminate ECG changes and a small artifactual
anteroseptal wall defect. After undergoing the stress test, she
complained of retrosternal chest pain. Her serum troponin
level was noted to be increased. Subsequently, coronary
angiography revealed 90% stenosis of the left main coronary
artery ostium, which was described as radiation induced
coronary artery disease (RICAD). A coronary artery bypass
graft/surgical revascularisation was planned. Overnight, she
suffered with intense anginal chest pain without any elevation
in cardiac enzymes. Therefore, the surgery was initiated.
During the surgery, dense adhesions surrounding the heart
were observed. She developed severe bleeding from the
adhesions [duration of treatment to reaction onset not stated].
The woman underwent aggressive transfusion of RBCs and
platelets. However, the bleeding was uncontrollable and she
died during surgery.
Author comment: "[O]ur patient was receiving the
gefitinib, a chemotherapeutic agent which decreases platelet
function via prostaglandin and thrombaxene and increases
the bleeding risk." "She went to the operating room for CABG
due to recurrent unstable angina but developed fatal bleeding
related to side effects of both radiation and chemotherapy."
Alsara O, et al. Isolated left main coronary artery stenosis after thoracic radiation
therapy: To operate or not to operate. Case Reports in Medicine 2013: 2013.
Available from: URL: http://doi.org/10.1155/2013/834164 - USA
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved